Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 86, NWS Des Moines, IA

May 14, 2003Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2003, 2:24 PM CDT for Cass County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 2:24 PM CDT (19:24 UTC)
Expired
May 14, 2003, 3:15 PM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Cass County, IA

The radar

The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 2:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS53 KDMX 141924
SVRDMX
IAC029-142015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
224 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN SOUTHWEST IOWA

* UNTIL 315 PM CDT

* AT 222 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF LEWIS...OR ABOUT 45 MILES
  EAST OF COUNCIL BLUFFS...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  5 MILES SOUTH OF WIOTA AROUND 235 PM...
  NEAR CUMBERLAND AROUND 240 PM AND
  5 MILES NORTH OF MASSENA AROUND 250 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM WEDNESDAY
EVENING FOR SOUTHERN IOWA.

LAT...LON 4149 9516 4116 9516 4118 9470 4149 9476

JOHNSON

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:07 AM CDT, 11 hours 17 minutes earlier.

Area forecast discussion, May 14, 3:07 AM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
307 AM CDT WED MAY 14 2003

FORECAST WL FOCUS ON PCPN CHANCES THRU NEXT 24 HOURS AS UPPER LOW
DROPS INTO IA.  CURRENTLY...UPPER LOW NEAR ND/SD BORDER WITH AN
ARCHING BAND OF PCPN ACROSS THE MIDWEST.  THIS BAND HAS PROGRESSED
EAST OF THE CWA IN THE PAST HOUR WITH PARTIAL CLEARING FARTHER WEST
IN AN AREA OF SUBSIDENCE AND DRYING.

MODELS INDICATE THAT THE UPPER LOW WL GRADUALLY MOVE SOUTHEAST
THROUGH THE DAY WITH INCREASING LAPSE RATES ACRS THE STATE.  THIS WL
ALSO BE AIDED EARLY ON WITH SOME SUNSHINE HELPING TO WARM THE
BOUNDARY LAYER. SHWALTR AND LI/S BOTH DIVE BELOW ZERO BY MIDDAY WITH
CAPES FROM 500 TO 1500 ACRS MUCH OF THE CWA.  SHOULD SEE SHRA/TSRA
DEVELOP AROUND MIDDAY AND SPREAD ESE THROUGH THE CWA. WITH COLD POOL
APPROACHING AND THE LOWERING OF WBZ...THE THREAT FOR HAIL WL BE
INCREASING AND WL HIT HARD IN HWO AND MAY MENTION IN ZONES.  COULD
SEE SOME FUNNELS AS WELL IN RAPIDLY DEVELOPING CU THIS AFTERNOON...
HOWEVER HIGH LCL/LFCS SHOULD KEEP MUCH FROM NEARING THE GROUND.  AS
HEATING DIMINISHES THIS EVENING...TSRA WL WEAKEN INTO SHRA BEFORE
ENDING DURING THE OVERNIGHT.  BOUNDARY LAYER SHEAR AXIS REMAINS
THROUGH THE CWA INTO THURSDAY WITH MOIST CONDITIONS PREVAILING TO
THE EAST OF THIS FEATURE AND WL BE MORE PESSIMISTIC WITH CLEARING
DURING THE DAY.

REMAINDER OF THE FORECAST IS PROBLEMATIC WITH SYSTEM GRAZING THE
SOUTH ON FRIDAY INTO EARLY SATURDAY.  WL CONTINUE WITH DRY FORECAST
AS WEAK RIDGING ACRS THE STATE TO KEEP PCPN OUT OF MOST OF THE
CWA...HOWEVER A SHRA MAY PASS THROUGH THE FAR SOUTH.  MODELS ALL
OVER THE PLACE ON TIMING OF SUBSEQUENT SYSTEM RANGING FROM FAST
CANADIAN TO POKEY GFS.  AM GENERALLY AGAINST CHANGING A WHOLE LOT
WITH LARGE DISPARITY BETWEEN MODELS UNTIL SOMETHING A LITTLE MORE
CONSISTENT DEVELOPS.

.DSM...NONE

COGIL
Hazardous weather outlook, May 14, 12:53 PM CDT, 1 hour 31 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-16000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1253 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SYSTEM OVER THE DAKOTAS DRIFTING SOUTHEAST...COMBINED
WITH DAYTIME HEATING WILL INSTIGATE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORMS ARE LIKELY FROM WEST CENTRAL AND NORTH
CENTRAL IOWA...THEN SPREADING SOUTHEAST INTO THE EVENING. THE MAIN
THREAT WILL BE HAIL AND ISOLATED STRONG WIND GUSTS. IN ADDITION...A
FEW SHORT-LIVED FUNNEL CLOUDS MAY BE OBSERVED UNDERNEATH DEVELOPING
CUMULUS CLOUDS. THE STORMS WILL WEAKEN THROUGH THE EVENING AS
DAYTIME HEATING SUBSIDES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST FOR NEXT TUESDAY AS A FRONTAL SYSTEM
APPROACHES IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL IOWA THIS AFTERNOON.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

MYERS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:05 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Sac25 min
May 13, 7:31 PM CDTSevere Thunderstorm WarningDMXCalhoun, Greene59 min
May 13, 7:42 PM CDTTornado WarningDMXCalhoun, Carroll, Greene63 min
May 13, 8:30 PM CDTSevere Thunderstorm WarningDMXGreene45 min
May 13, 8:48 PM CDTSevere Thunderstorm WarningDMXAdair, Cass27 min
May 13, 9:02 PM CDTSevere Thunderstorm WarningDMXGuthrie28 min
May 14, 1:58 PM CDTSevere Thunderstorm WarningDMXDallas47 min
May 14, 2:06 PM CDTSevere Thunderstorm WarningDMXHancock24 min
May 14, 2:08 PM CDTSevere Thunderstorm WarningDMXWinnebago52 min
May 14, 2:09 PM CDTSevere Thunderstorm WarningDMXJasper51 min
May 14, 2:13 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth62 min
May 14, 2:35 PM CDTSevere Thunderstorm WarningDMXMarshall25 min
May 14, 2:37 PM CDTSevere Thunderstorm WarningDMXCerro Gordo53 min
May 14, 2:53 PM CDTSevere Thunderstorm WarningDMXPoweshiek52 min
May 14, 3:24 PM CDTSevere Thunderstorm WarningDMXMarion, Warren36 min
May 14, 4:04 PM CDTSevere Thunderstorm WarningDMXBlack Hawk41 min
May 14, 4:15 PM CDTSevere Thunderstorm WarningDMXButler15 min
May 14, 4:24 PM CDTSevere Thunderstorm WarningDMXAppanoose36 min
May 14, 4:26 PM CDTSevere Thunderstorm WarningDMXWayne34 min
May 14, 5:23 PM CDTSevere Thunderstorm WarningDMXGrundy, Tama37 min
May 14, 5:30 PM CDTSevere Thunderstorm WarningDMXHamilton30 min
May 14, 6:11 PM CDTSevere Thunderstorm WarningDMXDallas19 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.